Common bronchodilator linked to increased deaths

Sep 15, 2008

A common bronchodilator drug which has been used for more than a decade by patients with chronic obstructive pulmonary disease (COPD) has been linked to a one-third higher risk of cardiovascular-related deaths.

The drug, ipratropium, is sold under the brand names Atrovent and Combivent, the latter a combination product that contains ipratropium.

A new study from Northwestern University's Feinberg School of Medicine found that veterans with recently diagnosed COPD using ipratropium were 34 percent more likely to die of a heart attack or of arrhythmia than COPD patients using only albuterol (another bronchodilator) or patients not using any treatment.

The study is published in the Sept. 15 issue of the Annals of Internal Medicine.

"This medication may be having some systemic cardiovascular effect that is increasing the risk of death in COPD patients," said Todd Lee, lead author and research assistant professor in the Institute for HealthCare Studies at the Feinberg School.

COPD is an umbrella term for respiratory diseases that include chronic bronchitis and emphysema. The primary cause is smoking. An estimated 12 million people in the U.S. have COPD. The disease is the fourth leading cause of death in the U.S. and is expected to grow to the third leading cause by 2020 due largely to an aging population with a higher historical rate of smoking.

Todd noted his study is observational and indicates the need for researchers to take a closer look at this medication, which has been considered safe for many years. The study looked at the cause of death of 145,000 veterans with newly diagnosed COPD from 1999 to 2003.

"The safety of drugs for COPD patients has flown under the radar," Lee said. "We decided to look into the safety of respiratory medications for COPD patients because of some concerns that had been raised in asthma drugs. We were curious as to whether there were safety problems with these medications in patients with COPD."

Todd said patients and providers should be aware of the potential risk. "When they make treatment decisions they need to weigh these potential risks against other medications that are available for COPD," he noted.

Source: Northwestern University

Explore further: The early cost of HIV: Inflammatory response breaks down intestinal lining, but help may come from friendly bacteria

add to favorites email to friend print save as pdf

Related Stories

Flapping baby birds give clues to origin of flight

10 hours ago

How did the earliest birds take wing? Did they fall from trees and learn to flap their forelimbs to avoid crashing? Or did they run along the ground and pump their "arms" to get aloft?

Visual search to shop: gimmick or game changing?

10 hours ago

Imagine using your phone to snap a photo of the cool pair of sunglasses your friend is wearing and instantly receiving a slew of information about the shades along with a link to order them.

Recommended for you

Ebola in mind, US colleges screen some students

Aug 29, 2014

University students from West Africa may be subject to extra health checks when they arrive to study in the United States as administrators try to insulate their campuses from the worst Ebola outbreak in ...

User comments : 0